High Wind, El Paso
- When
- April 1, 7:06 PM MST
- Where
- El Paso forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
A strong upper trough moved southeastward into northern New Mexico as a surface low deepened in the Texas panhandle. Strong pressure gradients at the surface and aloft, along with fast flow aloft mixing down to the surface resulted in strong gusty winds.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A strong upper trough moved southeastward into northern New Mexico as a surface low deepened in the Texas panhandle. Strong pressure gradients at the surface and aloft, along with fast flow aloft mixing down to the surface resulted in strong gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 1, 2:06 PM MST, 5 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
306 PM MDT WED APR 1 2009
.SYNOPSIS...
SPRINGTIME WEATHER WILL CONTINUE ACROSS THE BORDERLAND AS A SERIES
OF WIND MAKERS TRAVEL THROUGH THE AREA OVER THE NEXT WEEK. WINDS
WILL STAY QUITE STRONG THIS EVENING UNTIL THE UPPER TROUGH AND
ASSOCIATED SURFACE FRONT MOVE THROUGH BY MIDNIGHT...WITH WINDS
DIMINISHING RAPIDLY AFTER THAT. ANOTHER STRONG UPPER TROUGH MOVES
DOWN TOWARD THE FOUR CORNERS REGION FRIDAY NIGHT. THIS WILL BRING
STRONG WINDS BACK TO THE ARE FOR FRIDAY AND SATURDAY. THIS SYSTEM
LOOKS TO REMAIN TOO FAR NORTH FOR ANY CHANCE OF SHOWERS. A THIRD
SYSTEM MOVES TO THE AREA TUESDAY NIGHT. ONCE AGAIN...THIS MEANS
STRONG WINDS FOR TUESDAY AND WEDNESDAY. HOWEVER THIS UPPER TROUGH
MAY BE FAR ENOUGH SOUTH TO PRODUCE A FEW SHOWERS ACROSS THE AREA.
&&
.DISCUSSION...
DRY WINDY PATTERN TO CONTINUE OVER THE NEXT WEEK. CURRENTLY UPPER
TROUGH MOVING SOUTHEAST...JUST ABOUT TO THE CWA. APPEARS MAIN
CIRCULATION IS WELL UP IN COLORADO AND MOVING EAST-SOUTHEAST INTO
THE PLAINS TONIGHT. TROUGH AND SURFACE FRONT SHOULD MOVE THROUGH THE
AREA LATER THIS EVENING. WINDS STILL A BIT BELOW HIGH WIND WARNING
CRITERIA...BUT HIGH CLOUD DECKS WERE THICKER THAN ANTICIPATED AND
STILL THINKING CLEARING OF SKIES OVER THE NEXT FEW HOURS WILL HELP
MIX DOWN SOME OF THE STRONGER MID LEVEL WINDS. SURFACE FRONT THROUGH
ENTIRE CWA BY MIDNIGHT...SO WINDS WILL DIMINISH...EXCEPT CONTINUED
HIGH GUSTS ALONG EAST SLOPES OF TERRAIN.
DRY NORTHWEST PATTERN TO CONTINUE...FLUSHING THIS UPPER LOW OUT AND
BRINGING SHORT WAVE RIDGE INTO AREA ON THURSDAY. NEXT TROUGH DEEPENS
INTO UPPER LOW NEAR THE FOUR CORNERS FRIDAY NIGHT. THIS SYSTEM HAS
QUITE STRONG WIND POTENTIAL WITH IT BUT NAM/GFS CONTINUE TO SHOW
POOR TIMING WITH THIS FEATURE...BOTH MODELS BRINGING IT THROUGH
AROUND MIDNIGHT TO SUNRISE ON SATURDAY MORNING. THIS WOULD KNOCK THE
STRONGER ADVISORY TYPE WINDS DOWN THOUGH KEEP WINDY CONDITIONS
AROUND FOR BOTH DAYS. AGAIN SYSTEM APPEARS TOO FAR NORTH FOR ANY
SHOT AT SHOWERS. THE TIMING OF THIS WILL HAVE TO BE WATCHED OVER THE
NEXT DAY OR SO...IF IT SPEEDS UP ABOUT 8-12 HOURS OR SLOWS DOWN
ABOUT 6 HOURS...WE COULD SEE ADVISORY/WARNING TYPE WINDS.
THIRD FEATURE IN THE WEEKS WEATHER IS ABLE TO DIG DEEPER SOUTHWARD
AND CLOSE OFF WHILE OVER THE EASTERN PACIFIC TOWARDS THE WEEKEND.
THIS WILL RESULT IN SOUTHWEST FLOW ALOFT DEVELOPING BY SUNDAY NIGHT
AND CONTINUING INTO TUESDAY. THIS MEANS ANOTHER ROUND OF STRONG
WINDS ON TUESDAY AND WEDNESDAY. GFS CONTINUES TO BRING THE TRACK OF
THIS LOW FAR ENOUGH SOUTH FOR A CHANCE OF SHOWERS OVER THE CWA
TUESDAY NIGHT AND WEDNESDAY. FWIW...ECMWF A BIT SLOWER WITH THIS
FEATURE BUT ALSO APPEARS TO BE FAR ENOUGH SOUTH FOR A SHOT AT
SHOWERS. AT THIS TIME I ONLY HAVE CONFIDENCE IN THE WIND PORTION OF
THE FORECAST SO WILL NOT HIT POPS VERY HARD YET.
&&
.AVIATION...VALID 02/0000Z-03/0000Z...
ANOTHER IN A SERIES OF STORM SYSTEMS FROM THE PACIFIC NORTHWEST
IS MOVING THROUGH THE BORDERLAND AND BOTH TROPA AND FROPA ARE
EXPECTED IN THE 00-04Z TIME FRAME. A HIGH WIND WARNING UNTIL 03Z. IN
AN AIRPORT WIND WARING IS IN EFFECT UNTIL 02/12Z. FROM 00Z-03Z VFR
WITH SCT 070 140 AGL AND SCT TO BKN 200-250. SFC WINDS 220-260
25-35 KTS GUSTS TO 50 KTS . MTN TOP WINDS 270/55KTS WITH OCNL MDT TO
SVR TURBC. ISOLD AREAS VSBY 4-6SM BLDU. 04Z-15Z: VFR SCT070 SCT120
SCT-BKN250 SFC WINDS BECOMING 300/15-20KT ISOLD G 30KT MAINLY EAST
SLOPES. OCNL MDT TURBC OVR NR MTNS. AFT 15Z: SCT ABOVE 070 AGL WITH
SFC WINDS 250/10G20 KTS. LGT ISOLD MDT TURBC OVR NR MTNS. MTN TOP
WINDS 300/20KTS.
&&
.FIRE WEATHER...
EXTREME CRITICAL FIRE WEATHER CONDITIONS ACROSS ALL FIRE WEATHER
ZONES ARE IN EFFECT UNTIL 900 PM WEDNESDAY EVENING.
ANOTHER IN A SERIES OF STORM SYSTEMS IS GENERATING STRONG WINDS AND
BLOWING DUST TODAY AND THIS EVENING. WIND GUSTS TO 50 60 MPH ARE
POSSIBLE TIL 900 PM THIS EVENING MAINLY EAST FACING SLOPES...MTN
TOPS...CANYONS. LIGHTER WINDS WILL OCCUR ON THURSDAY. THE NEXT STORM
SYSTEM WILL AFFECT THE AREA FRIDAY AND SATURDAY. STRONG WINDS AND
BLOWING DUST WILL BE POSSIBLE BOTH DAYS. LIGHT SHOWERS MAY OCCUR
OVER THE MOUNTAIN ZONES FRIDAY NIGHT AND SATURDAY MORNING. HIGH
PRESSURE WILL BUILD OVER THE AREA SUNDAY AND MONDAY WITH
TEMPERATURES NEAR OR ABOVE NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 47 73 49 80 56 / 0 0 0 0 0
SIERRA BLANCA TX 42 66 43 79 53 / 0 0 0 0 0
LAS CRUCES 40 72 43 79 50 / 0 0 0 0 0
ALAMOGORDO 38 70 48 78 47 / 10 0 0 0 10
CLOUDCROFT 22 47 28 56 32 / 10 0 0 0 10
TRUTH OR CONSEQUENCES 40 71 40 77 46 / 0 0 0 0 10
SILVER CITY 35 61 36 67 38 / 0 0 0 0 10
DEMING 39 72 44 78 48 / 0 0 0 0 0
LORDSBURG 38 76 40 79 45 / 0 0 0 0 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR
NMZ022>025-030>032.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR NMZ110>113.
TX...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR TXZ055-056.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR TXZ055-056.
&&
HEFNER/NOVLANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 613 AM MDT WED APR 1 2009 NMZ022>025-030>032-TXZ055-056-021215- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 613 AM MDT WED APR 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH WIND WARNING IN EFFECT FOR THIS AFTERNOON AND EVENING FOR ALL ZONES. WEST TO SOUTHWEST WIND SPEEDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL BE POSSIBLE THIS AFTERNOON. BLOWING DUST WILL REDUCE VISIBILITY DOWN TO 1 TO 3 MILES IN DUST PRONE AREAS OF THE LOWLAND DESERTS. WINDS WILL BE STRONGER THROUGH MOUNTAIN PASSES AND ALONG EAST SLOPES OF LOCAL MOUNTAINS. WINDS WILL DIMINISH OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINDY CONDITIONS WITH POSSIBLE BLOWING DUST WILL BE POSSIBLE FOR FRIDAY AFTERNOON AND SATURDAY AND AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165334.